HEALTHYWOMEN.ORG – When I got the alert that COVID-19 vaccines were available to people 16 and over in Los Angeles, I booked the soonest available appointment.
This was in late March, and by then I well understood that it’s normal for the vaccine (specifically the second dose, as required with Pfizer-BioNTech and Moderna) to trigger flu-like symptoms and other temporary ailments.
A few days of feeling achy and tired is nothing compared to the risk of getting infected with and spreading COVID-19, so I wasn’t at all worried.
Months after my vaccination, I’m still not worried — but there is something I wish I’d known beforehand: The vaccine might (big emphasis on the word “might”) disrupt one’s menstrual cycle.
Women are taking to social media to share their stories
I got wind of the Covid-19 vax potentially affecting menstruation on Twitter, where droves of women have been sharing stories about irregular menstruation after being fully vaccinated against Covid-19.
By the time I stumbled upon these tweets, I’d already received my second shot. Coincidentally, I got it on the first day of my period that month.
Typically, I have a very heavy first day and then a more regular to light flow in the days following. But after that second jab, my period was different. The next three days were heavier and more painful than usual.
Then, on day four, the bleeding abruptly ended, whereas normally it would taper off. It returned a couple days later, heavy as ever, and then disappeared again.
The sudden change in my cycle alarmed me, not only because I’m always regular but because I’m trying to get pregnant.
I diligently track my periods and an irregularity, though usually no cause for concern, could signal an underlying problem with my fertility.
Not to mention it could throw off my whole ovulation schedule … Click here to read more.